Kentucky, 2022

Damaging Winds in Kentucky, June 22, 2022

June 22, 2022 · NWS LMK · 25 events in 9 counties and zones

A broken line of showers and thunderstorms formed along a weak cold front which moved across central Kentucky during the afternoon and evening on June 22nd. Ahead of the front, temperatures surged into the mid-90s with dewpoint temperatures in the low-to-mid 70s, creating a highly unstable environment which helped to grow and sustain storms through the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A broken line of showers and thunderstorms formed along a weak cold front which moved across central Kentucky during the afternoon and evening on June 22nd. Ahead of the front, temperatures surged into the mid-90s with dewpoint temperatures in the low-to-mid 70s, creating a highly unstable environment which helped to grow and sustain storms through the evening hours. As the storms moved across central and eastern Kentucky, they produced wind damage mainly along a leading gust front which helped organize storms through the evening. Strong to severe storms continued to push southward into the Lake Cumberland region, producing more wind damage before moving into Tennessee and dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 22, 2:02 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 22, 2:02 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
302 PM EDT Wed Jun 22 2022

.Short Term...(This evening through Thursday)
Issued at 234 PM EDT Wed Jun 22 2022

Cu field has developed this afternoon ahead of a weak cold front
currently pushing through the southern half of Indiana. Already
starting to see a few thunderstorms pop up and expect more to
initiate as the afternoon continues. Outside of areas that have seen
rainfall, there are many locations with temperatures in the 90s and
dewpoints continuing to hold steady in the low to mid 70s. The
combination of high temps and dewpoints has resulted in a short-
fused heat advisory for portions of southern Indiana and central
Kentucky where heat index values have climbed to +105 degrees. This
advisory will continue until 23.00z this evening.

As mentioned previously, expect additional isolated to scattered
storms to blossom up across the region as the front slowly sags
southward this afternoon and evening. While deep layer shear is very
weak, SPC mesoanalysis parameters shows ample amounts of instability
(+2000 J/KG MLCAPE) and potential for strong/severe downdrafts
(+1400 J/KG DCAPE) ahead of the front. The main threat with the
strongest storms will be damaging wind gusts with tall thunderstorm
cores that collapse.

Storms will gradually weaken and push south/east of the region after
sunset. The weak cold front should clear the area by early tomorrow
morning, and gradually usher in some drier and slightly 'cooler' air
for Thursday. Highs Thursday afternoon will climb into the upper 80s
for many spots, but dewpoints will likely be in the mid to upper
50s.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 300 PM EDT Wed Jun 22 2022

Thursday Night - Saturday...

At the start of the extended period, broad upper ridging will be
centered over the south-central CONUS while at the surface an area
of high pressure drifts eastward through the OH Valley. This will
result in mostly dry weather and gradually warming temperatures for
the end of the week and into the first half of the weekend. High
temperatures will start off in the upper 80s to lower 90s Friday
afternoon, then warming into the lower to mid 90s for Saturday.
Overnight lows will likely remain in the 60s.

Model guidance is starting to hint at the possibility for some
isolated showers and storms Saturday afternoon as subtle shortwave
energy pushes through the OH Valley overtop the ridge. Low
confidence in precip chances but will leave the NBM slight chance
PoP over the Lake Cumberland region as model soundings indicate
slightly better moisture and instability here.

Sunday - Wednesday...

The ridge will begin to break down moving into Sunday as an upper
shortwave/closed low pushes along the US/Canada border into
southeastern Ontario. At the surface, this will allow the associated
cold front to push through the area Sunday, bringing our best
chances for showers and storms in the extended period. Model
discrepancies lend to lower confidence on timing, but current
thinking is that best chances for precip will be Sunday evening into
the overnight hours.

Temperatures will cool behind the front for the start of next week,
with highs in the lower to mid 80s on Monday. Then a gradual warming
trend will take hold through the end of the period as upper ridging
begins to nudge in from the west, with high temperatures pushing
towards the upper 80s to lower 90s once again by Wednesday.

&&

.Aviation...(18Z TAF Issuance)
Issued at 101 PM EDT Wed Jun 22 2022

A slow moving front will trigger off isolated to scattered showers
and thunderstorms this afternoon across portions of southern Indiana
and central Kentucky. Appears the 'greatest' threat for any storms
will be east of the I-65 corridor, where mention of VCTS is
warranted at SDF/LEX. West of the I-65 corridor, there is isolated
storm potential, but overall coverage does not warrant VCTS mention
at HNB/BWG at this time. Any site that is impacted by a storm will
see brief but impactful reductions in cigs/vis.

Winds will stay out of the north/northwest tonight into tomorrow
morning behind the cold front. VFR conditions are anticipated during
this timeframe.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ077>079-084-089>092.

KY...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     KYZ023>043-045>049-053>057-061>065-070>072.

&&

Short Term...DM
Long Term...JML
Aviation...DM
Hazardous weather outlook, Jun 22, 3:00 PM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
400 PM EDT Wed Jun 22 2022

INZ077-078-084-089-KYZ023>028-046>049-053>057-061>065-070>072-232000-
Washington-Scott-Crawford-Perry-Hancock-Breckinridge-Meade-Ohio-
Grayson-Hardin-Mercer-Jessamine-Clark-Larue-Marion-Boyle-Garrard-
Madison-Butler-Edmonson-Hart-Green-Taylor-Logan-Warren-Simpson-
Including the cities of Salem, Scottsburg, English, Tell City,
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Springfield, Harrodsburg, Nicholasville,
Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond,
Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville,
Russellville, Bowling Green, Franklin, and Providence
400 PM EDT Wed Jun 22 2022 /300 PM CDT Wed Jun 22 2022/

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Heat indices will remain above 105 degrees through the early evening.

Isolated strong to severe storms may persist through the early
evening hours, but will gradually wane after sunset. The main threat
in the strongest storms will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms will move from northwest to southeast around 15 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ079-090>092-KYZ029>043-045-232000-
Jefferson-Harrison-Floyd-Clark-Bullitt-Oldham-Trimble-Henry-Shelby-
Franklin-Scott-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Nelson-
Including the cities of Madison, Corydon, New Albany,
Jeffersonville, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
and Bardstown
400 PM EDT Wed Jun 22 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Heat indices will remain above 105 degrees through the early evening.

Scattered strong to severe storms may persist through the early
evening hours, but will gradually wane after sunset. The main threat
in the strongest storms will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms will move from northwest to southeast around 15 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076-083-KYZ066-067-073>078-081-082-232000-
Orange-Dubois-Casey-Lincoln-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Paoli, Jasper, Liberty, Stanford,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
400 PM EDT Wed Jun 22 2022 /300 PM CDT Wed Jun 22 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated strong to severe storms may persist through the early
evening hours, but will gradually wane after sunset. The main threat
in the strongest storms will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms will move from northwest to southeast around 15 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.
&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

DM

In the hours before

Special weather statement, Jun 22, 2:47 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
347 PM EDT Wed Jun 22 2022

INZ078-079-092-KYZ032-222015-
Jefferson IN-Clark IN-Scott IN-Trimble KY-
347 PM EDT Wed Jun 22 2022

...Strong thunderstorms will impact portions of southwestern
Jefferson, Clark, southeastern Scott and Trimble Counties through 415
PM EDT...

At 347 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Madison to 9 miles southeast of Scottsburg
to 14 miles northwest of Prospect. Movement was southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Madison, Bedford, Clarksville, Charlestown, Sellersburg, Lexington,
Hanover, Saluda, Owen and Bethlehem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3861 8523 3852 8542 3852 8544 3851 8546
      3849 8548 3845 8555 3845 8559 3842 8562
      3835 8575 3850 8589 3852 8588 3852 8587
      3854 8587 3865 8568 3876 8542
TIME...MOT...LOC 1947Z 326DEG 16KT 3867 8546 3859 8563 3850 8578

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ALL

The radar

The Louisville radar (KLVX), 56 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oldham

When
June 22, 3:15 PM EST
Where
Oldham County, 0.42 mi ENE of Harmony Vlg
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.402, -85.613

Trees were down on Rose Island Road.

Thunderstorm Wind, Oldham

When
June 22, 3:25 PM EST
Where
Oldham County, 1.61 mi NNE of Westport
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.502, -85.462

Trees and power lines were down on the 5300 block of West Highway 524.

Thunderstorm Wind, Oldham

When
June 22, 3:26 PM EST
Where
Oldham County, Westport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.480, -85.470

A barn's roof was blown off.

Thunderstorm Wind, Jefferson

When
June 22, 3:27 PM EST
Where
Jefferson County, 1.6 mi NW of Highlands
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.246, -85.701

Trees were down on Grinstead Drive near Interstate 64.

Thunderstorm Wind, Jefferson

When
June 22, 3:30 PM EST
Where
Jefferson County, 1.09 mi W of Shively
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
38.180, -85.840

A tree fell on a house.

Thunderstorm Wind, Oldham

When
June 22, 3:32 PM EST
Where
Oldham County, 4.27 mi NNE of La Grange
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.460, -85.360

Trees and power lines were down along the Bluegrass Parkway.

Thunderstorm Wind, Jefferson

When
June 22, 3:35 PM EST
Where
Jefferson County, 2.58 mi W of Indian Hills
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.274, -85.697

Trees were down on Exit 2 of Interstate 71 near Zorn Avenue.

Thunderstorm Wind, Jefferson

When
June 22, 3:50 PM EST
Where
Jefferson County, 1.55 mi NW of Fern Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.167, -85.599

A tree was down across Hudson Lane, near St. Gabriel Church.

Thunderstorm Wind, Shelby

When
June 22, 4:05 PM EST
Where
Shelby County, 0.7 mi SSE of Simpsonville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.210, -85.347

Trees were in the power lines on Buck Creek Road.

Thunderstorm Wind, Shelby

When
June 22, 4:05 PM EST
Where
Shelby County, 1.01 mi N of Simpsonville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.234, -85.352

There were trees in the power lines on Todds Point Road.

Thunderstorm Wind, Nelson

When
June 22, 4:09 PM EST
Where
Nelson County, 2.34 mi NNW of Boston
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
37.810, -85.690

There was a potion of a roof removed from a distillery.

Thunderstorm Wind, Shelby

When
June 22, 4:15 PM EST
Where
Shelby County, 2.77 mi SE of Chestnut Grove
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.277, -85.228

Trees were down on Fox Run Road.

Thunderstorm Wind, Shelby

When
June 22, 4:17 PM EST
Where
Shelby County, 0.6 mi NNW of Veachland
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.228, -85.202

Trees were down at Cropper Road and Eminence Pike.

Thunderstorm Wind, Shelby

When
June 22, 4:30 PM EST
Where
Shelby County, 2.99 mi WSW of Junte
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.060, -85.148

Trees were down on Back Creek Road.

Thunderstorm Wind, Harrison

When
June 22, 4:40 PM EST
Where
Harrison County, 0.55 mi W of Berry
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.519, -84.390

A tree was down on State Road 1032 West.

Thunderstorm Wind, Harrison

When
June 22, 4:45 PM EST
Where
Harrison County, 1.35 mi NW of Sunrise
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.542, -84.250

A tree was down on State Highway 1284 West.

Thunderstorm Wind, Harrison

When
June 22, 4:55 PM EST
Where
Harrison County, 1.85 mi NNW of Colville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.392, -84.219

There was a tree down at Shady Nook Pike and Shaw Lane.

Thunderstorm Wind, Harrison

When
June 22, 4:55 PM EST
Where
Harrison County, 2.41 mi ESE of Poindexter
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.421, -84.257

A tree was down on US 62 East.

Thunderstorm Wind, Jessamine

When
June 22, 4:55 PM EST
Where
Jessamine County, 3.32 mi N of Dixon Town
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.978, -84.641

Trees fell on Delaney Ferry Road.

Thunderstorm Wind, Jessamine

When
June 22, 4:55 PM EST
Where
Jessamine County, 0.54 mi W of Dixon Town
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.930, -84.660

A tree fell down on Clear Creek Road.

Thunderstorm Wind, Nicholas

When
June 22, 5:05 PM EST
Where
Nicholas County, 1.05 mi SE of Carlisle
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.310, -84.016

A tree was down on East Union Road.

Thunderstorm Wind, Jessamine

When
June 22, 5:06 PM EST
Where
Jessamine County, Union Mills
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.880, -84.520

Trees were down on Bethany Road.

Thunderstorm Wind, Adair

When
June 22, 5:08 PM CST
Where
Adair County, 0.69 mi N of Breeding
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.960, -85.420

Power lines were down.

Thunderstorm Wind, Adair

When
June 22, 5:15 PM CST
Where
Adair County, 1.49 mi NNW of Purdy
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.170, -85.190

Trees were down.

Thunderstorm Wind, Russell

When
June 22, 5:43 PM CST
Where
Russell County, 0.55 mi E of Dent
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.050, -85.090

A branch fell on a camper. There were two people inside that were extricated by EMS. It's unknown if there were any injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040555, 1040556, 1040557, 1041108, 1041110, 1041064, 1041062, 1041063, 1041066, 1041094, 1041119, 1041095, 1041099, 1041065, 1041107, 1041101, 1041102, 1041106, 1041111, 1041112, 1041100, 1041113, 1041114, 1041117, 1041118.